Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 174, NWS Pittsburgh, PA

June 27, 2002Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 27, 2002, 3:53 PM EDT for Washington County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 3:53 PM EDT (19:53 UTC)
Expired
Jun 27, 2002, 5:00 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:10 PM EDTThunderstorm WindCenterville, PAThunderstorm winds downed several large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 271953
SVRPBZ
PAC125-272100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 500 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF WOLFDALE...MOVING EAST AT 30
  MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...EAST
  WASHINGTON...HOUSTON AND MCGOVERN...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:45 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 27, 3:45 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT THU JUN 27 2002

4 PM EDITION WILL KEEP SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL
8 PM. MAIN THREAT HAS BEEN DAMAGING WIND. DUE TO SLOW STORM
PROPAGATION AND HUMID CONDITIONS...A FLOOD WATCH HAS BEEN ISSUED
FOR COUNTIES NEAR INTERSTATE 70...U.S. HIGHWAY 22 AND SOUTH UNTIL 10
PM. SOME PATCHY FOG MAY DEVELOP LATE TONIGHT.

WITH MODELS SHOWING A STRONG MIDCONTINENTAL UPPER LEVEL RIDGE
DEVELOPING THIS WEEKEND...AND PERHAPS CONTINUING INTO THE
INDEPENDENCE DAY WEEKEND...SKIES OVER THE HEAD OF THE OHIO REGION
WILL BE MAINLY CLEAR. DEW POINTS BEHIND THE FRONT WILL BE LOWER
FRIDAY INTO SATURDAY...BUT THEN INCREASE AGAIN EARLY NEXT WEEK...AS
TEMPERATURES ALSO BECOME WARMER THAN NORMAL.

SOME ISOLATED LATE DAY STORMS MAY DEVELOP...STARTING MONDAY...BUT
THE LOW PROBABILITY OF PRECIPITATION PRECLUDED MENTIONING.

.PBZ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 8 PM. MDZ001.
FLOOD WATCH UNTIL 10 PM. MDZ001.

OH...SEVERE THUNDERSTORM WATCH UNTIL 8 PM
OHZ039>041-048>050-057>059-068-069.
FLOOD WATCH UNTIL 10 PM.
OHZ049-050-057>059-068-069.

PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM
PAZ007>009-013>016-020>023-029>032.
FLOOD WATCH UNTIL 10 PM
PAZ021-023-029>032.

WV...SEVERE THUNDERSTORM WATCH UNTIL 8 PM.
WVZ001>004-012-021>023-041.
FLOOD WATCH UNTIL 10 PM
WVZ001>004-WVZ012-WVZ021>023-WVZ041.

In the hours before

Local storm report, Jun 27, 2:42 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
242 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    EAST MCKEESPORT           PA   .75 INCH HAIL
06/27/02   ALLEGHENY                      REPORTED BY SKYWARN
                                          SPOTTERS

0220 PM    JEANNETTE                 PA   WIND DAMAGE
06/27/02   WESTMORELAND                   WINDOWS BLOWN OUTREPORTED
                                          BY EMERGENCY MANAGEMENT

0123 PM    HARRISVILLE               OHIO   WIND DAMAGE
06/27/02   HARRISON                       TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0234 PM    HARRISON CITY             PA   WIND DAMAGE
06/27/02   WESTMORELAND                   TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

0234 PM    HARRISON CITY             PA   WIND DAMAGE
06/27/02   WESTMORELAND                   TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS
Local storm report, Jun 27, 2:43 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
243 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    HARRISON CITY             PA   WIND DAMAGE
06/27/02   WESTMORELAND                   TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS
Local storm report, Jun 27, 2:49 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
249 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    HARRISON CITY             PA   WIND DAMAGE
06/27/02   WESTMORELAND                   TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

0215 PM    HICKORY                   PA   WIND DAMAGE
06/27/02   WASHINGTON                     TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0238 PM    NEWCOMMERSTOWN            OHIO   WIND DAMAGE
06/27/02   TUSCARAWAS                     LARGE BRANCHES AND POWER
                                          LINES DOWN REPORTED BY
                                          SKYWARN SPOTTERS
Local storm report, Jun 27, 2:56 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
256 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    HARRISON CITY             PA   WIND DAMAGE
06/27/02   WESTMORELAND                   TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

0215 PM    HICKORY                   PA   WIND DAMAGE
06/27/02   WASHINGTON                     TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0238 PM    NEWCOMMERSTOWN            OHIO   WIND DAMAGE
06/27/02   TUSCARAWAS                     LARGE BRANCHES AND POWER
                                          LINES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

0240 PM    GREENSBURG                PA   WIND DAMAGE
06/27/02   WESTMORELAND                   SIGNS AND LARGE TREE LIMBS
                                          DOWN REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    1 NORTH MALVERN           OHIO   WIND DAMAGE
06/27/02   CARROLL                        TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, Jun 27, 3:08 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
308 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    HARRISON CITY             PA   WIND DAMAGE
06/27/02   WESTMORELAND                   TREES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

0215 PM    HICKORY                   PA   WIND DAMAGE
06/27/02   WASHINGTON                     TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0238 PM    NEWCOMMERSTOWN            OHIO   WIND DAMAGE
06/27/02   TUSCARAWAS                     LARGE BRANCHES AND POWER
                                          LINES DOWN REPORTED BY
                                          SKYWARN SPOTTERS

0240 PM    GREENSBURG                PA   WIND DAMAGE
06/27/02   WESTMORELAND                   SIGNS AND LARGE TREE LIMBS
                                          DOWN REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    1 NORTH MALVERN           OHIO   WIND DAMAGE
06/27/02   CARROLL                        TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0220 PM    TURKEY TOWN               PA   WIND DAMAGE
06/27/02   WESTMORELAND                   TREES AND POWER LINES DOWN
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Jun 27, 3:16 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
316 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    2.5 NE SENECAVILLE        OH   WIND DAMAGE
06/27/02   GUERNSEY                       TREE DOWN REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:40 PM EDTSevere Thunderstorm WarningPBZAllegheny65 min
Jun 27, 1:57 PM EDTSevere Thunderstorm WarningPBZWashington63 min
Jun 27, 2:14 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
Jun 27, 4:21 PM EDTSevere Thunderstorm WarningPBZAllegheny54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.